

# 2012 Symposium

Agenda for the 18th Annual Aquatic Animal Life Support Operators Symposium, Minnesota Zoo, Minneapolis, MN.

#### Sunday, May 20

12:00 - 4:00 pm Vendor Registration

- 4:00 7:00 pm Operator & Guest Registration
- 6:00 10:00 pm Ice Breaker / Vendor Interaction

#### Monday, May 21

7:00 - 8:00 am Registration / Breakfast

- 8:00 8:30 am Welcome & 2012 Host Facility Spotlight Wes Schmidt, Minnesota Zoo
- 8:30 9:30 am Vendor Introductions Jack Felts, Plastomatic Valves, Inc. & Vendors
- 9:30 10:00 am Defender Regenerative Media Filters in Selected LSS Applications -- Bob Hawken & Scott Hyland, Neptune Benson
- 10:00 10:30 am Break / Vendor Interaction
- 10:30 11:10 am 40-minute concurrent Rotating Workshops
  - Ozone Generator Trouble Shooting and Service John Gaudaur, Ozone Water Systems
  - Pump Curves and Pump Sizing Benjamin Ashe, MDM Inc.
  - Valve Automation. Process Control Via Control Element & Actuators Including Valve & Actuator Integration Assembly & Maintenance Ed Cellucci, Plastomatic, Inc.
  - Proper Calibration and Maintenance for DO, pH and Conductivity Sensors Darrin Honious, Yellow Springs Instrument Co.

10:30 - 11:10 am Panel Discussion. The Process of System Design: Operators Making a Difference - Joe Arlotto, MWH (Concurrent with Workshops above)

- 11:10 11:20 am Break
- 11:20 am 12:00 40-minute concurrent Rotating Workshops Same 4 Workshops as above
- 12:00 1:00 pm Lunch / Vendor Interaction
- 1:00 1:40 pm 40-minute concurrent Rotating Workshops
  - Air Dryer and Oxygen Concentrator Service John Gaudaur, Ozone Water Systems
  - Pump Curves and Pump Sizing Benjamin Ashe, MDM Inc.
  - Pump Maintenance William Parry, Met-Pro Global Pump Solutions
  - Proper Calibration and Maintenance for DO, pH and Conductivity Sensors Darrin Honious, Yellow Springs Instrument Co.
- 1:40 1:50 pm Break
- 1:50 2:30 pm 40-minute concurrent Rotating Workshops
  - Same 4 Workshops as above
- 2:30 3:00 pm Introduction to LED "Myths Busted & Opportunities Explored" Lee Cush, Philips Lighting
- 3:00 3:30 pm Break / Vendor Interaction
- 3:30 4:00 pm O3: Take 2 Arnel Bautista, Steinhart Aquarium, California Academy of Sciences
- 4:00 4:30 pm Ozone Retrofit at Atlantis Paradise Island John Gaudaur, Ozone Water Systems & Andy Aiken, National Aquarium in Baltimore
- 3:30 4:30 pm Workshop. Fusion Piping Systems Brandon Baker, Ryan Herco. Concurrent with presentations above.
- 5:30 10:00 pm Minnesota Zoo Event. Buses depart the hotel at 5:30.

## Tuesday, May 22

- 7:00 8:00 am Breakfast
- 8:00 8:30 am Presentation TBA

8:30 - 9:00 am Solid Phase Denitrification, a Sustainable Technology for Reducing Nitrate and Phosphate Concentrations - Douglas Drennan, et al., Aquaculture Systems Technologies, LLC

9:00 - 9:30 am High Efficiency Autotrophic Denitrification - Andy Aiken, National Aquarium in Baltimore

9:30 - 10:00 am Metals in Aging Aquaria and Possible Strategies for Their Extraction - Jeffery Keafaber & Benjamin Killian, University of Florida; Kent Semmen, Walt Disney World

8:30 - 10:00 am Workshop. PVC Solvent Cementing Pressurized Piping [ASME B31.3] - Newell Rollins, Harrington Plastics; Terry McPherson, IPS Corporation. Concurrent with presentations above.

10:00 - 10:30 am Break / Vendor Interaction

10:30 - 11:10 am 40-minute concurrent Rotating Workshops

- ORP and pH Sensor Maintenance and Calibration Dave Vollaire, GF Signet
- Installation Tips for Ball and Butterfly Valves Dave Hurley & Joe Poniatowski, Asahi America
- Pump Life-Cycle Cost Analysis & Energy Savings William Parry, Met-Pro Global Pump Solutions
- Heat Exchanger Preventative Maintenance Rick Murray, Delta Hydronics LLC

11:10 - 11:20 am Break

11:20 am - 12:00 40-minute concurrent Rotating Workshops

• Same 4 Workshops as above

12:00 - 1:00 pm Lunch / Vendor Interaction

1:00 - 1:40 pm 40-minute concurrent Rotating Workshops

- Flow Meters Sensor Maintenance and Choosing the Right Sensor Dave Vollaire, GF Signet
- Ultraviolet Sterilizer Maintenance Steve Zimmer, Emperor Aquatics, Inc.
- Pump Seals Darrell Martin & Mike Dell, Advanced Sealing International
- Heat Exchanger Preventative Maintenance Rick Murray, Delta Hydronics LLC

1:00 - 1:40 pm Panel Discussion. The Process of System Design: Operators Making a Difference - Joe Arlotto, MWH (Concurrent with Workshops above)

1:40 - 1:50 pm Break

1:50 - 2:30 pm 40-minute concurrent Rotating Workshops

• Same 4 Workshops as above

2:30 - 3:00 pm Certification Preparation Levels 1, 2 & 3, "Math & Chemistry" - Brooke Taylor, Waterlife Design Group & Paul Thomas, Six Flags Discovery Kingdom

3:00 - 3:30 pm Break / Vendor Interaction

3:30 - 4:00 pm Variable Frequency Drive Set-ups for Controls Automation - Greg Olson, Mulcahy Company

4:00 - 4:30 pm Re-Engineering a Filter Backwash System - Donald Seymour, Adventure Aquarium

3:30 - 4:30 pm Workshop. Fusion Piping Systems - Brandon Baker, Ryan Herco. Concurrent with presentations above.

4:30 - 7:30 pm Special Event, Vendor Interaction

### Wednesday, May 23

7:00 - 8:00 am Breakfast

8:00 - 8:30 am 2013 Host Facility Spotlight

8:30 - 9:30 am The Blue - Green Alliance - Mark Fischer, Cincinnati Zoo

9:30 - 10:00 am Two Oceans Aquarium's Endeavor to Walk the Talk - Mike de Maine, Two Oceans Aquarium, Cape Town, SA

8:30 - 10:00 am Workshop. PVC Solvent Cementing Pressurized Piping [ASME B31.3] - Newell Rollins, Harrington Plastics; Terry McPherson, IPS Corporation. Concurrent with presentations above.

10:00 - 10:30 am Break / Vendor Interaction

10:30 - 11:00 am Total Building Energy Monitoring - John Mitro, Delta Controls

11:00 - 11:30 am Partnering with Your Local Utility Provider: How Operating Green Can Save You Green - Paul Thomas, Six Flags Discovery Kingdom

11:30 am - 12:00 How to Measure Successful Energy/Resource Conservation Projects - Doug Hargrave, Iconergy Ltd.

11:00 am - 12:00 Workshop. Fusion Piping Systems - Brandon Baker, Ryan Herco. Concurrent with presentations above.

12:00 - 1:00 pm Lunch / Vendor Interaction

1:00 - 1:30 pm Business Meeting & Elections

1:30 - 2:00 pm Vendor Meeting (Vendors only)

1:30 - 4:00 pm Certification Testing Levels 1, 2 & 3 - Brooke Taylor, Waterlife Design Group & Paul Thomas, Six Flags Discovery Kingdom

6:30 - 9:00 pm AALSO Certification Banquet



AALSO (Aquatic Animal Life Support Operators) PO Box 690067 Orlando, Florida 32869-0067